Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society, the Mathematics of Computation (MCOM) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.98.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

On the nonsingularity of real matrices
HTML articles powered by AMS MathViewer

by A. J. Hoffman PDF
Math. Comp. 19 (1965), 56-61 Request permission

Abstract:

By exploiting the theory of linear inequalities, new bounds for the real eigenvalues of a real matrix are derived, along with sufficient conditions for matrix games to be completely mixed, for determinants to be positive, etc. The simple observation on which the derivation of new results and the unification of old results are based is that the typical conditions of diagonal dominance which insure the nonsingularity of matrices are essentially systems of linear inequalities on the rows of the matrices.
References
  • H. F. Bohnenblust, S. Karlin, and L. S. Shapley, Solutions of discrete, two-person games, Contributions to the Theory of Games, Annals of Mathematics Studies, no. 24, Princeton University Press, Princeton, N.J., 1950, pp. 51–72. MR 0039218
  • A. J. Goldman, Recognition of completely mixed games, J. Res. Nat. Bur. Standards Sect. B 67B (1963), 23–29. MR 177818
  • L. Negrescu, A. Németh & T. Rus, "Sur les solutions positives d’un systeme d’équations linéaires," Mathematica (Cluj), v. 4 (27), 1962, p. 65–69.
  • Olga Taussky, A recurring theorem on determinants, Amer. Math. Monthly 56 (1949), 672–676. MR 32557, DOI 10.2307/2305561
Similar Articles
  • Retrieve articles in Mathematics of Computation with MSC: 15.25, 15.20
  • Retrieve articles in all journals with MSC: 15.25, 15.20
Additional Information
  • © Copyright 1965 American Mathematical Society
  • Journal: Math. Comp. 19 (1965), 56-61
  • MSC: Primary 15.25; Secondary 15.20
  • DOI: https://doi.org/10.1090/S0025-5718-1965-0174566-0
  • MathSciNet review: 0174566